Indiana, 2004

Hail and Damaging Wind in Indiana, June 1, 2004

June 1, 2004 · NWS IND · 6 events in 5 counties and zones

Scattered thunderstorms produced mainly hail across the southwest and central parts of the Indianapolis County Warning Area, although there was one report of trees down in Hendricks county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered thunderstorms produced mainly hail across the southwest and central parts of the Indianapolis County Warning Area, although there was one report of trees down in Hendricks county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 1, 2:40 PM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 1, 2:40 PM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
240 PM EST TUE JUN 1 2004

.DISCUSSION...MODELS IN AGREEMENT ON OPENING UP UPPR LO CURRENTLY
OVR THE NRN PLAINS INTO A TROF AND MOVG IT THRU THE AREA ON WED/WED
EVEN. FLAT NWLY FLOW IN THE WAKE OF TROF. FCST FOCUS CENTERS ON PCPN
CHCS WITH TROF PASSAGE.

IN THE NR TERM...SOME SHWRS/TSTMS BEGINNING TO DVLP OVR PARTS OF THE
NRN CWA AS WELL AS NR THE OH RVR. WATER VAPOR SAT PIX SHOW A WK WV
ENTERING WRN IL ATTM. AS THIS WV MOVS INTO THE THE SWRN AREAS OVR
THE NEXT FEW HRS...XPCTG SOME DVLPMENT ESPECIALLY OVR THE SRN ZONES
WHERE THE HIGHEST INSTABILITY IS...LI/S TO -8...AND STEEP MID LVL
LAPSE RATES ARE LOCATED. A FEW STORMS MAY APPROACH SVR LVLS GIVEN
THE INSTABILITY AND MID LVL LAPSE RATE VALUES AND UPPR LVL JET
STREAK MOVG IN. WS369 IN EFFECT TIL 03Z. WL BE PUTTING CHC POPS OVR
ALL AREAS...WITH THE HIGHEST POPS IN THE S TIL ABOUT 05Z...ABOUT THE
TIME WRN IL WV IS XPCTD TO MOV OUT OF THE STATE.

IN THE LTR PDS...PCPN CHCS WL INCREASE AS UPPR LO MOVES CLOSER. WL
PUT CHC POPS OVR ALL AREAS AS A RESULT. WL ALSO PUT CHC POPS IN THE
SERN ZONES WED EVEN AS AXIS OF UPPR TROF LINGERS IN THOSE AREAS.
IMPROVING CONDS XPCTD ON THURS IN THE WAKE OF SYS.

BASED ON LO LVL THICKNESSES...NGM MOS NUMBERS LOOK PRETTY GOOD FOR
THE MOST PART...XCPT FOR THE HIGHS ON WED...WHERE THEY MAY BE ABOUT
3-5 DEGS TOO WARM IN THE S.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JAS/KM
Hazardous weather outlook, Jun 1, 8:30 AM EST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
830 AM EST TUE JUN 1 2004

INZ021-028>031-035>049-051>057-060>065-067>072-021018-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
830 AM EST TUE JUN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA AFTER 1 PM
TODAY. A FEW OF THE STORMS MAY BE CAPABLE OF PRODUCING DAMAGING
WINDS AND HAIL TO THE SIZE OF DIMES. AT THIS POINT, THE GREATEST
RISK FOR ANY SEVERE WEATHER WOULD BE SOUTH OF INTERSTATE 70...MAINLY
AFTER 1 PM.  ANY SEVERE THREAT WILL DIMINISH TONIGHT WITH SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY. THERE WILL BE
ANOTHER CHANCE FOR THUNDERSTORMS SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY
EVENING...MAINLY SOUTH OF INTERSTATE 70.

In the hours before

Special weather statement, Jun 1, 2:36 PM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
236 PM EST TUE JUN 1 2004

INZ021-028>031-035>049-051>057-060>065-067>072-020300-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
236 PM EST TUE JUN 1 2004

..SEVERE THUNDERSTORM WATCH #369 REMAINS IN EFFECT...

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR ALL OF CENTRAL
INDIANA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
June 1, 5:42 PM EST to 5:44 PM EST
Where
Knox County, Decker
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.517, -87.517

Hail, Daviess

When
June 1, 6:00 PM EST to 6:05 PM EST
Where
Daviess County, Washington
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -87.167

Hail, Putnam

When
June 1, 7:05 PM EST to 7:07 PM EST
Where
Putnam County, 6 mi SSE of Greencastle
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.567, -86.817

Hail, Morgan

When
June 1, 7:21 PM EST to 7:23 PM EST
Where
Morgan County, Crown Center
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.583, -86.600

Thunderstorm Wind, Hendricks

When
June 1, 7:22 PM EST to 7:23 PM EST
Where
Hendricks County, Hazelwood
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.617, -86.533

Hail, Daviess

When
June 1, 7:42 PM EST to 7:44 PM EST
Where
Daviess County, 2 mi E of Alfordsville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.567, -86.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407112, 5407113, 5407115, 5407114, 5407116, 5407117.